Virginia, 2003Tornadoes and Flash Flooding in Virginia, July 10, 2003
July 10, 2003 · NWS LWX · 24 events in 10 counties and zones
Thunderstorms with high winds, very frequent lightning, hail, heavy downpours, and isolated tornadoes moved through Northeast Virginia during the evening of the 10th. In Orange County, small stream flooding was reported along routes 614, 601, and 608 in the northeast portion of the county near Lake of the Woods.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with high winds, very frequent lightning, hail, heavy downpours, and isolated tornadoes moved through Northeast Virginia during the evening of the 10th. In Orange County, small stream flooding was reported along routes 614, 601, and 608 in the northeast portion of the county near Lake of the Woods. In Culpeper County, an F0 tornado touched down near Riva. The tornado pushed northeast and left an intermittent path of tree damage until it lifted near Route 229 about 3 miles north of Culpeper. The tornado was on the ground for 7 miles and was estimated to be about 40 yards wide. The storm also produced a funnel cloud as it passed near the Culpeper Regional Airport just north of Elkwood. Up to 3 inches of rain caused minor flooding across a portion of the county. In Fauquier County, penny sized hail fell in Warrenton. A tree was downed onto Route 603 east of Warrenton. Roads were flooded and a few were washed out in Remington and Bealeton. In Prince William County, trees were downed and nickel sized hail fell in Manassas. Pea sized hail fell in Manassas Park. In Fairfax County, up to 2.5 inches of rainfall caused secondary roads to flood. Small hail fell in Falls Church and McLean. Trees and power lines were downed between Annandale and Springfield, including one tree which fell onto Hooes Road. A few trees were downed onto Compton Road in Centreville. In Arlington County, a few trees were downed in North Arlington. In Stafford County, an F0 tornado touched down about 5 miles southeast of Falmouth near Route 3. The tornado moved northeast and damaged trees until it lifted near Route 218 on the King George County line. The tornado was about 50 yards wide and was on the ground for 5 miles. In Falmouth, lightning struck a car on Butler Road. Two people inside the vehicle were unharmed. A portion of southbound interstate 95 was flooded by heavy downpours. High water was also reported on Harrell Road, at the intersection of Deacon and Synan roads, and on Route 218 near White Oak. In Spotsylvania County, trees were downed in Chancellorsville. In Fourmile Fork, lightning downed a power pole onto a car lot. One car was set on fire. In addition, a townhouse at the intersection of Fall Hill Avenue and River Road was set ablaze by lightning. In Fredericksburg, an apartment building was struck by lightning. Also, two homes in Normandy Village on Woodford Street caught fire after being hit by lightning. Lightning also damaged asphalt on William Street at Sunken Road. Cowan Boulevard was closed by flooding. In King George County, two tornado tracks were found. The first tornado, and F1, touched down near Route 600 where it crosses the Stafford County line. It stayed on the ground until it hit Fairview Beach, 4 miles to the east. Trees were downed during the rural portion of its track. However, moderate damage was done in Fairview Beach when the twister downed large trees onto 7 trailer homes and 2 houses. Six structures were condemned. The hardest hit areas included Botts Lane in the Fairview Beach Trailer Park and First Street. A second tornado touched down briefly near Hampstead. The weak F0 twister stayed on the ground only 1/10 of a mile. It downed a few trees along its short 50 yard wide path. In addition, high winds from the thunderstorm downed trees and power lines between Arnolds Corner and King George. The dispatch center in King George was also hit by lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 10, 2:00 PM EST, 3 hours 51 minutes earlier.
Area forecast discussion, Jul 10, 2:00 PM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT THU JUL 10 2003
.EARLY PERIODS...
FEW TSRA POPPING ATTM IN SWRN CWFA. AS MNTND IN PRVS AFD...THIS WAS
THE AREA MOST SUSEPTIBLE TO DSTBLZTN. FEEL AREA LIKELY TO FILL IN
SOMEWHAT ALNG WMFRNT FOR FOCUS AND LIFT...PLENTY OF MSTR AND DECENT
INSTAB FOR FUEL.
ETA A BIT QUIKER THAN GFS ON TIMING OF WMFRNTL PSG. HWVR...DIFF ON
SENSIBLE WX NIL. PREFER SLOER SOLN...SO GFS NUMBERS GNLY FLLWD.
HWVR...WL KEEP POPS OUT OF THE DEF CATEGORY DUE TO AREAL CVRG
CONCERNS.
CDFROPA TMRW. WUD APPR THAT FRNT TO THE E BFR DIURNAL HTG CAN DO ITS
THING. SLGT CHC WL LIKELY SNEAK INTO ZFP ERN ZNS ONLY...PENDING
COLLAB W/ NEIGHBORING OFFICES.
HTS
XTND...FRI NGT-THU...
SPENT THE MRNG W/ AN HS STUDENT...AND COMMENTING THAT THE UPPER
LEVEL PATTERN...AS WELL AS VSBL STLT IMGRY...LOOK MORE REMINISCENT
OF APR THAN MID JUL...BUT THEN AGAIN THIS HAS NOT BEEN AN AVG YR
WX WISE HAS IT?
ON FRI NGT XPCTG TO SEE THE CD FNT ABUTTING THE CST...PCPN TO HV
ENDED AND SKIES TO BE IMPROVING. WINDS NEVER MAKE IT ARND TO
NW...BUT NONETHELESS DRIER AIR WL INFILTRATE THE RGN. ITS PRETTY
RARE TO USE THE PHRASE GOOD SLEEPING WX IN JUL...BUT IT SHOULD BE
QUITE PLEASANT.
TEMP WISE STILL NOT LOOKING AT ANY 90 DEG TEMPS THRU THE MID PART OF
NEXT WK. REALLY...IF YOU LOOK OUT TO 240 HRS OF MRF...N AMERICA
GNRLY STAYS LOCKED IN THE WRN RDG/ERN TROF PTTN THAT HAS BEEN
DOMINANT FOR SO LONG.
WL PUT IN LOW CHC POPS FOR AFTN/EVE CONVECTION MON-THU.
WOODY
.LWX...
DC...FLOOD WATCH FOR TONIGHT FOR ZONE DCZ001.
MD...FLOOD WATCH FOR TONIGHT FOR ZONES MDZ002>007...MDZ009>011...
MDZ013>014.
VA...FLOOD WATCH FOR TONIGHT FOR ZONES VAZ021...VAZ025>031...
VAZ036>042...VAZ050>054.
WV...FLOOD WATCH FOR TONIGHT FOR ZONES WVZ048>055.
Hazardous weather outlook, Jul 10, 1:22 PM EST, 4 hours 29 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-110800-
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
222 PM EDT THU JUL 10 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS OUTLOOKED
PORTIONS OF CENTRAL VIRGINIA AND PENDLETON COUNTY WEST VIRGINIA AS
HAVING A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND THIS
EVENING.
THE MAIN THREAT WITH STORMS THAT DEVELOP WILL BE DAMAGING WINDS IN
EXCESS OF 57 MPH.
A FLOOD WATCH IN EFFECT FOR ALL COUNTIES EXCEPT FOR NORTHERN
PIEDMONT AND SOUTHERN MARYLAND. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY AND TONIGHT. HEAVY RAINFALL FROM THESE STORMS MAY
CAUSE FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
ABW
In the hours before
Special weather statement, Jul 10, 12:09 PM EST, 5 hours 42 minutes before
VAZ021-025-026-029-036>040-050-051-WVZ054-110000-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
109 PM EDT THU JUL 10 2003
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS OUTLOOKED
PORTIONS OF CENTRAL VIRGINIA AND PENDLETON COUNTY WEST VIRGINIA AS
HAVING A SLIGHT RISK OF SEVERE WEATHER LATER THIS AFTERNOON AND THIS
EVENING.
THE MAIN THREAT WITH STORMS THAT DEVELOP WILL BE DAMAGING WINDS IN
EXCESS OF 57 MPH.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
ABW
Local storm report, Jul 10, 12:58 PM EST, 4 hours 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
158 PM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0134 PM 2N WINCHESTER VA WIND DAMAGE
07/09/03 FREDERICK TREES AND POWERLINES DOWN
BY STRONG WINDS. 911
CENTER REPORT.
0155 PM SUMMIT POINT WV WIND DAMAGE
07/09/03 JEFFERSON NUMEROUS TREES DOWN NEAR
SUMMIT POINT. SPOTTER
REPORT.
0220 PM ROUND HILL VA TORNADO
07/09/03 LOUDOUN NWS SURVEY TEAM CONFIRMED
A TORNADO TOUCHDOWN IN
THE TOWN OF ROUND HILL.
THE DAMAGE HAS BEEN RATED
F1 ON THE FUJITA SCALE.
MOST OF THE DAMAGE WAS TO
TREES...HOWEVER SOME
STRUCTURAL DAMAGE WAS
OBSERVED. THE TORNADO
CONTINUED TO THE
SOUTHEAST WITH A PATH
LENGTH OF 10 MILES.
EXTENSIVE DAMAGE TO TREES
WAS OBSERVED SOUTH OF THE
VILLAGE OF LINCOLN. THE
TORNADO LIFTED JUST WEST
OF ROUTE 15 A FEW MILES
SOUTH OF LEESBURG.
0220 PM 3E BERRYVILLE VA WIND DAMAGE
07/09/03 CLARKE TREES DOWN ON ROUTE 606
AND 340.
0250 PM BROADWAY VA WIND DAMAGE
07/09/03 ROCKINGHAM TREE DOWN. EOC REPORT.
0300 PM PURCELLVILLE VA 1.00 IN HAIL
07/09/03 LOUDOUN PUBLIC REPORT
0300 PM COUNTY WIDE VA WIND DAMAGE
07/09/03 AUGUSTA NUMEROUS TREES DOWN. EOC
REPORT.
0300 PM EDINBURG VA WIND DAMAGE
07/09/03 SHENANDOAH TREES AND POWER LINES
DOWNED IN EDINBURG. EOC
REPORT.
0315 PM 5N WINCHESTER VA WIND DAMAGE
07/09/03 FREDERICK TREES DOWNED. VDOT
REPORT.
0340 PM WINTERGREEN VA WIND DAMAGE
07/09/03 NELSON A FEW TREES DOWN IN THE
NORTHERN END OF THE
COUNTY. EOC REPORT.
0345 PM AFTON MOUNTAIN VA WIND DAMAGE
07/09/03 ALBEMARLE TREE DOWN NEAR AFTON. EOC
REPORT.
0400 PM ROUND HILL VA WIND DAMAGE
07/09/03 LOUDOUN SEVERAL TREES DOWN IN THE
PURCELLVILLE AND ROUND
HILL AREAS. EOC REPORT.
0406 PM DELAPLANE VA WIND DAMAGE
07/09/03 FAUQUIER TREE DOWN ON A ROAD. EOC
REPORT.
0420 PM HAYMARKET VA WIND DAMAGE
07/09/03 PRINCE WILLIAM TREES AND WIRES DOWN NEAR
HAYMARKET. EOC REPORT.
0435 PM MANASSAS VA WIND DAMAGE
07/09/03 MANASSAS TREE DOWN IN MANASSAS.
SPOTTER REPORT.
0455 PM COUNTY WIDE VA WIND DAMAGE
07/09/03 ARLINGTON MANY TREES DOWNED. EOC
REPORT.
0500 PM 2N CHANTILLY VA WIND DAMAGE
07/09/03 FAIRFAX TREES AND WIRES DOWNED
WITH ROOF DAMAGE IN
FRANKLIN FARMS. EOC
REPORT.
0502 PM ALEXANDRIA VA 65 MPH TSTM GUST
07/09/03 ALEXANDRIA 63 MPH WIND GUST MEASURED
AT NVCC ALEXANDRIA
CAMPUS.
0505 PM WASHINGTON DC WIND DAMAGE
07/09/03 DISTRICT OF COLUMBIA TREES DOWNED IN NORTHEAST
AND NORTHWEST DC. EOC
REPORT.
0505 PM BETHESDA MD WIND DAMAGE
07/09/03 MONTGOMERY WIND DAMAGE REPORTED IN
BETHESDA AND WHEATON WITH
TREES DOWN. MEDIA
REPORT.
0524 PM LANHAM-SEABROOK MD WIND DAMAGE
07/09/03 PRINCE GEORGES TREES AND WIRES DOWN NEAR
LANHAM HILLS. EOC
REPORT.Local storm report, Jul 10, 1:27 PM EST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
227 PM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM ASHBURN FARMS VA TORNADO
07/09/03 LOUDOUN A WEAK F0 TORNADO WAS
DETERMINED TO HAVE
TOUCHED DOWN BY A NWS
SURVEY TEAM NEAR ASHBURN
FARMS. THE TORNADO HAD A
PATH WIDTH OF 75 YDS...A
LENGTH OF 1/2 MILE...AND
MAXIMUM WIND SPEEDS
AROUND 70 MPH. A FEW
TREES WERE SNAPPED OR
UPROOTED...AND A PORTION
OF A TREE FELL ONTO THE
ROOF OF A HOUSE.
0315 PM 3N CHANTILLY VA WIND DAMAGE
07/09/03 FAIRFAX A FEW TREES WERE DOWNED
IN THE FRANKLIN FARMS
AREA. NWS SURVEY...
DETERMINED THE DAMAGE WAS
CAUSED BY STRAIGHT LINE
WINDS.Local storm report, Jul 10, 3:16 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
416 PM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0152 PM SUMMIT POINT WV TORNADO
07/09/03 JEFFERSON SURVEYED BY NWS SURVEY
TEAM. F0 ON THE FUJITA
SCALE...70 MPH WIND
MAX...75 YARDS AVERAGE
WIDTH. THE TORNADO WAS ON
THE GROUND FOR 4
MILES...AND PRODUCED
DAMAGE TO
TREES...OUTBUILDINGS AND
STRUCTURES.Special weather statement, Jul 10, 4:44 PM EST, 1 hour 7 minutes before
VAZ039-051-102245-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
544 PM EDT THU JUL 10 2003
...STRONG THUNDERSTORM OVER NORTHERN MADISON COUNTY...
AT 544 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
WEST OF FORDSVILLE...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
CULPEPER WILL BE AFFECTED BY THIS STORM THROUGH 645 PM EDT. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.
MANNING
Special weather statement, Jul 10, 5:10 PM EST, 41 minutes before
VAZ041-102330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
610 PM EDT THU JUL 10 2003
...SEVERE WEATHER POSSIBLE IN FAUQUIER COUNTY AFTER 645 PM...
AT 610 PM...DOPPLER RADAR INDICATED A THUNDERSTORM WITH A POSSIBLE
TORNADO MOVING THROUGH CULPEPER COUNTY. IF THIS STORM CONTINUES TO
MAINTAIN INTENSITY IT MAY AFFECT FAUQUIER COUNTY AFTER 645 PM.
RESIDENTS IN FAUQUIER COUNTY SHOULD PAY ATTENTION TO THE WEATHER AND
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
MANNING
Event by event
7 thunderstorm wind, 5 flash flood, 4 tornado, 4 lightning, 2 hail, 1 heavy rain, 1 funnel cloud. Local standard time, as filed.
Tornado, Culpeper
- When
- July 10, 5:51 PM EST to 6:09 PM EST
- Where
- Culpeper County, Reva
- Rating
- F0
- Path length
- 7 mi
- Path width
- 40 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.500, -78.133
A tornado touched down in Reva and left intermittent tree damage until it lifted just north of Culpeper.
Flash Flood, Orange
- When
- July 10, 6:00 PM EST to 7:00 PM EST
- Where
- Orange County, Northeast Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.246, -78.013 (the zone’s center; the record gives no point)
Routes 614, 601, and 608 were flooded by small streams near Lake of the Woods.
Heavy Rain, Culpeper
- When
- July 10, 6:00 PM EST to 7:00 PM EST
- Where
- Culpeper County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
Three inches of rain fell near Culpeper.
Lightning, Spotsylvania
- When
- July 10, 6:10 PM EST to 6:20 PM EST
- Where
- Spotsylvania County, Countywide
- Reported by
- NEWSPAPER
- Coordinates
- 38.185, -77.656 (the zone’s center; the record gives no point)
Lightning strikes started several fires and downed a power line.
Funnel Cloud, Culpeper
- When
- July 10, 6:20 PM EST
- Where
- Culpeper County, Elkwood
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
A sheriff saw a funnel cloud near the Culpeper Airport.
Thunderstorm Wind, Spotsylvania
- When
- July 10, 6:20 PM EST
- Where
- Spotsylvania County, Chancellorsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.300, -77.633
Lightning, Fredericksburg (C)
- When
- July 10, 6:30 PM EST
- Where
- Fredericksburg (C) County, Fredericksburg
- Reported by
- NEWSPAPER
- Coordinates
- 38.303, -77.460 (the zone’s center; the record gives no point)
A lightning strike damaged a road and two homes.
Flash Flood, Fredericksburg (C)
- When
- July 10, 6:30 PM EST to 7:30 PM EST
- Where
- Fredericksburg (C) County, Fredericksburg
- Reported by
- NEWSPAPER
- Coordinates
- 38.303, -77.460 (the zone’s center; the record gives no point)
Cowan Boulevard was closed by flooding.
Lightning, Stafford
- When
- July 10, 6:35 PM EST
- Where
- Stafford County, Falmouth
- Reported by
- NEWSPAPER
- Coordinates
- 38.421, -77.457 (the zone’s center; the record gives no point)
A car was struck by lightning on Butler Road. The two occupants were unharmed.
Tornado, Stafford
- When
- July 10, 6:42 PM EST to 6:55 PM EST
- Where
- Stafford County, 3 mi SW of White Oak
- Rating
- F0
- Path length
- 5 mi
- Path width
- 50 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.267, -77.400
A weak tornado damaged trees between Route 3 and the King George County line.
Flash Flood, Stafford
- When
- July 10, 7:00 PM EST to 8:00 PM EST
- Where
- Stafford County, Countywide
- Reported by
- NEWSPAPER
- Coordinates
- 38.421, -77.457 (the zone’s center; the record gives no point)
Several roads were flooded, including southbound Interstate 95.
Tornado, King George
- When
- July 10, 7:00 PM EST to 7:15 PM EST
- Where
- King George County, 4 mi W of Fairview Beach
- Rating
- F1
- Path length
- 4 mi
- Path width
- 50 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.333, -77.317
A tornado downed trees onto 9 homes in Fairview Beach.
Flash Flood, Fauquier
- When
- July 10, 7:10 PM EST to 8:10 PM EST
- Where
- Fauquier County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Roads were flooded and some were washed out.
Thunderstorm Wind, King George
- When
- July 10, 7:15 PM EST
- Where
- King George County, 2 mi NE of King George
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.283, -77.133
Several trees were downed between Arnolds Corner and King George.
Lightning, King George
- When
- July 10, 7:15 PM EST
- Where
- King George County, King George
- Reported by
- NEWSPAPER
- Coordinates
- 38.274, -77.156 (the zone’s center; the record gives no point)
Lightning struck the dispatch center and knocked out equipment.
Tornado, King George
- When
- July 10, 7:30 PM EST
- Where
- King George County, 2 mi W of Berthaville
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 40 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.333, -77.150
A weak tornado briefly touched down near Hampstead.
Hail, Fauquier
- When
- July 10, 7:45 PM EST
- Where
- Fauquier County, Warrenton
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.717, -77.783
Hail, Manassas (C)
- When
- July 10, 8:45 PM EST
- Where
- Manassas (C) County, Manassas
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.750, -77.483
Thunderstorm Wind, Manassas (C)
- When
- July 10, 8:45 PM EST
- Where
- Manassas (C) County, Manassas
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.750, -77.483
Thunderstorm Wind, Fairfax
- When
- July 10, 8:55 PM EST
- Where
- Fairfax County, Centreville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- NEWSPAPER
- Coordinates
- 38.833, -77.417
A few trees were downed across Compton Road.
Thunderstorm Wind, Fairfax
- When
- July 10, 9:15 PM EST
- Where
- Fairfax County, Springfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.783, -77.183
Trees and power lines were downed between Springfield and Annandale.
Thunderstorm Wind, Fauquier
- When
- July 10, 9:15 PM EST
- Where
- Fauquier County, 6 mi E of Warrenton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 38.720, -77.667
A tree was downed across Route 603.
Flash Flood, Fairfax
- When
- July 10, 11:00 PM EST to 11:59 PM EST
- Where
- Fairfax County, Countywide
- Reported by
- NEWSPAPER
- Coordinates
- 38.835, -77.276 (the zone’s center; the record gives no point)
Some secondary roads were closed by high water.
Thunderstorm Wind, Arlington
- When
- July 10, 11:30 PM EST
- Where
- Arlington County, Arlington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- NEWSPAPER
- Coordinates
- 38.883, -77.133
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Georgia, July 10, 20033 deaths · $269,000 · 1 in hail · 16 events
- Tornado and Flash Flooding in West Virginia, July 10, 20036 injured · $2.7 million · F2 · 19 events
- Flash Flooding and Flooding in Ohio, July 10, 2003$859,000 · 50 kt wind · 13 events
- Flash Flooding and Damaging Winds in Ohio, July 10, 2003$225,000 · 60 kt wind · 4 events
- Flash Flood in West Virginia, July 10, 2003$80,000 · 1 event
- Tornado and Damaging Winds in Ohio, July 10, 2003$44,000 · F0 · 5 events
- Damaging Winds in Kentucky, July 10, 2003$30,000 · 50 kt wind · 2 events
- Damaging Wind in Ohio, July 10, 2003$30,000 · 61 kt wind · 1 event
- Lightning Strike in South Carolina, July 10, 2003$30,000 · 1 event
- Flash Flood and Flood in Indiana, July 10, 2003$20,000 · 2 events
- Damaging Wind and Lightning Strike in North Carolina, July 10, 2003$20,000 · 60 kt wind · 2 events
- Damaging Winds in South Carolina, July 10, 200365 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368404, 5368405, 5368407, 5368409, 5368406, 5368408, 5368410, 5368411, 5368412, 5368413, 5368414, 5368415, 5368416, 5368417, 5368418, 5368419, 5368479, 5368480, 5368481, 5368482, 5368483, 5368484, 5368485, 5368486.